Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 53, NWS Grand Rapids, MI

June 30, 2014Lake County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 30, 2014, 9:06 PM EDT for Lake County, Newaygo County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2014, 9:06 PM EDT (01:06 UTC)
Expired
Jun 30, 2014, 9:46 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 104 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:19 PM EDTTSTM WND DMGBaldwin, MIA FEW TREES HAVE BEEN REPORTED DOWN ALONG WITH SOME POWER LINES JUST SOUTH OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 8:23 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS53 KGRR 010106
SVRGRR
MIC085-123-010200-
/O.NEW.KGRR.SV.W.0053.140701T0106Z-140701T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
906 PM EDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN WEST CENTRAL MICHIGAN...
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN...

* UNTIL 1000 PM EDT

* AT 901 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM FREESOIL TO BRIDGETON...AND MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NEWAYGO...            BALDWIN...            BITELY...
  FREMONT...            WHITE CLOUD...        IRONS...
  LUTHER...             HESPERIA...           NEWYAGO STATE PARK...
  GOODWELL TWP...       ASHLAND TWP...        ENSLEY TWP...
  TROY TWP...           HOME TWP...           REEMAN...
  WOODLAND PARK...      WOODVILLE...          BROHMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4417 8556 4329 8557 4329 8604 4417 8604
TIME...MOT...LOC 0106Z 256DEG 43KT 4411 8613 4331 8592

HAIL...<.75IN
WIND...60MPH

$$

DUKE
2 follow-up statements
518 
WWUS53 KGRR 010132
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
932 PM EDT MON JUN 30 2014

MIC085-123-010200-
/O.CON.KGRR.SV.W.0053.000000T0000Z-140701T0200Z/
LAKE MI-NEWAYGO MI-
932 PM EDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEWAYGO AND
LAKE COUNTIES UNTIL 1000 PM EDT...

AT 927 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES EAST OF IRONS TO 5 MILES WEST OF MAPLE HILL...
AND MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  NEWAYGO...            BALDWIN...            BITELY...
  FREMONT...            WHITE CLOUD...        IRONS...
  LUTHER...             HESPERIA...           NEWYAGO STATE PARK...
  GOODWELL TWP...       ASHLAND TWP...        ENSLEY TWP...
  TROY TWP...           HOME TWP...           REEMAN...
  WOODLAND PARK...      WOODVILLE...          BROHMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4417 8556 4329 8557 4329 8604 4417 8604
TIME...MOT...LOC 0132Z 256DEG 43KT 4419 8571 4338 8550

HAIL...<.75IN
WIND...60MPH

$$

LAURENS
636 
WWUS53 KGRR 010146
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
946 PM EDT MON JUN 30 2014

MIC085-123-010156-
/O.CAN.KGRR.SV.W.0053.000000T0000Z-140701T0200Z/
LAKE MI-NEWAYGO MI-
946 PM EDT MON JUN 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR NEWAYGO AND LAKE COUNTIES IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM. 

LAT...LON 4417 8556 4329 8557 4329 8604 4417 8604
TIME...MOT...LOC 0146Z 256DEG 43KT 4423 8548 4342 8528

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:49 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 30, 7:49 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
749 PM EDT MON JUN 30 2014

LATEST UPDATE...
MESOSCALE DISCUSSION/AVIATION

.MESOSCALE DISCUSSION...
ISSUED AT 743 PM EDT MON JUN 30 2014

MIXED LAYER CAPES UP OVER 2500 J/KG HERE IN SW MI...AND STRONGER
DEEP LAYER SHEAR OF AROUND 40 KNOTS MOVING IN. SO THE THOUGH IS
THAT WHILE SOME WEAKENING IN THE CONVECTION IS LIKELY AS THE BOW
MOVES OVER THE LAKE...IT SHOULD INCREASE IN INTENSITY AS IT MOVES
THROUGH SW LOWER MI. SPC WILL LIKELY ADDRESS THEIR THOUGHT AROUND
800 PM.

&&

.SYNOPSIS...
ISSUED AT 250 PM EDT MON JUN 30 2014

SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE TONIGHT. MUCH
COOLER WEATHER TUESDAY THROUGH THURSDAY WITH A GRADUAL WARMUP
EXPECTED OVER THE WEEKEND.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 250 PM EDT MON JUN 30 2014

SEVERE WEATHER POTENTIAL TONIGHT THE FOCUS OF THE SHORT TERM WITH
ALL EYES ON STORMS OVER IOWA/NEBRASKA/WISCONSIN/ILLINOIS AND HOW
THEY MOVE TOWARD LOWER MICHIGAN. GREATEST POTENTIAL FOR LONG
LASTING STORMS WITH THE GREATEST RISK FOR WIDESPREAD WIND DAMAGE
REMAINS WEST AND SOUTH OF LAKE MICHIGAN. HOWEVER...A LOW LEVEL JET
OF UP TO 70 KNOTS NUDGES INTO THE STATE THIS EVENING KEEPING
ELEVATED OUR POTENTIAL FOR DAMAGING WIND STORMS IN THE FORM OF A
SQUALL LINE AND POSSIBLY A BRIEF WEAK TORNADO.

INSTABILITY AND WIND SHEAR INTO THE NIGHT SUPPORTS STORM MAINTENANCE
IN LOWER MICHIGAN...ESPECIALLY IN FAR SOUTHWESTER PART OF THE STATE
THOUGH ALL OF LOWER MICHIGAN IS AT RISK FOR SEVERE STORMS TONIGHT.
GETTING PAST PEAK HEATING AND WELL INTO THE NIGHTTIME HOURS BEFORE
STORMS WORK IN COULD HELP TO LIMIT HOW STRONG STORMS ARE WHEN THEY
REACH LOWER MICHIGAN.

CURRENT TIMING OF THE STORMS WOULD SUGGEST THAT 8PM WOULD BE THE
EARLIEST THE MAIN STORMS WOULD ARRIVE AND QUITE POSSIBLY AFTER 10PM.
MODELS FAVOR THE LATER TIMING...BUT TYPICALLY THESE TYPE OF STORMS
MOVE FASTER THAN EXPECTED...SO 8PM COULD BE A REASONABLE STARTING
TIME FOR STORMS APPROACHING THE LAKE MICHIGAN SHORE. PROGRESSIVE
MOVEMENT OF STORMS APPEAR LIKELY...MEANING THEY SHOULD MOVE OUT
PRETTY QUICKLY. STORMS WILL NOT AFFECT MANY LOCATIONS UNTIL AFTER
FOLKS TYPICALLY GO TO SLEEP FOR THE NIGHT.

BEYOND TONIGHT...A PRETTY QUIET REMAINDER OF THE SHORT TERM WITH
ONLY A FEW CHANCES FOR LIGHT SHOWERS TUESDAY AND WEDNESDAY
AFTERNOONS/EVENINGS. TEMPERATURES TO BE MUCH COOLER WITH AFTERNOON
HIGHS RIGHT AROUND 70 BOTH TUESDAY AND WEDNESDAY.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 250 PM EDT MON JUN 30 2014

MOST OF THE LONG TERM PERIOD LOOKS FAIRLY DRY AND MILD ACROSS SW
LOWER MICHIGAN. WE WILL SEE THE MID WEEK TROUGH LIFTING OUT OF THE
AREA ON THU. WE WILL SEE A BROAD UPPER RIDGE SLOWLY BUILD TOWARD THE
AREA FROM THU RIGHT ON INTO SUN. THIS RIDGE WILL LIKELY BE SLOW TO
MOVE WITH BROAD TROUGHING OVER THE ERN PACIFIC AND A POSSIBLE
TROPICAL SYSTEM MOVING NORTH JUST OFF OF THE EAST U.S. COAST. COOL
TEMPS FOR THIS TIME OF THE YEAR INITIALLY IN THE 70S WILL SLOWLY
MODERATE EACH DAY WITH HIGHS IN THE 80S BY SUN.

WE WILL SEE A PUSH OF MUCH WARMER AND MOIST AIR MAKE A RUN AT THE
AREA LATE SUN AND INTO MON. ONCE THE POTENTIAL TROPICAL SYSTEM OVER
THE WRN ATLANTIC STEERS OUT TO SEA...THIS WILL ALLOW THE RIDGE TO
SHIFT EAST AND THE NEXT TROUGH TO MOVE TOWARD THE AREA. THE CHC OF
SHOWERS AND STORMS WILL THEN INCREASE SUN NIGHT AND MON WITH A
RETURN TO MORE TYPICAL SUMMER TIME TEMPERATURES AND HUMIDITY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 743 PM EDT MON JUN 30 2014

CONVECTION HAS ACCELERATED AND IS TRACKING CLOSE TO 50 KNOTS. THUS
THE TAFS FEATURE A SOONER ARRIVAL OF THE STORMS. THIS ALSO MEANS
THE LINE MOVES OUT QUICKER. WHILE LESS IN THE WAY OF CONVECTION IS
FORECASTED LATER TONIGHT...INSTABILITY DOES PERSIST...THUS I
FEATURED VCTS IN THE TAFS. GUSTY WINDS OVER 35 KNOTS LIKELY WITH THE
ONSET OF THIS INITIAL BATCH OF STORMS.

&&

.MARINE...
ISSUED AT 250 PM EDT MON JUN 30 2014

WINDS AND WAVES TO POSE HAZARDS TO SMALL CRAFT AND BEACH GOERS
THROUGH THIS EVENING. WINDS AND WAVES WILL DIMINISH OVERNIGHT BUT
GUSTY WINDS WILL CREATE HAZARDOUS CONDITIONS AGAIN TUESDAY.

&&

.HYDROLOGY...
ISSUED AT 250 PM EDT MON JUN 30 2014

THUNDERSTORMS ARE EXPECTED TONIGHT AND THESE STORMS ARE LIKELY TO
PRODUCE MODERATE TO HEAVY RAINFALL FOR A BRIEF PERIOD OF TIME.
THIS COULD RESULT IN SOME LOCALIZED FLOODING AND QUICK RISES ON
CREEKS AND STREAMS. TRAINING OF STORMS IS NOT ANTICIPATED TO OCCUR
THIS EVENING...SO RISES ON LARGER RIVERS IS EXPECTED TO BE
MINIMAL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT THROUGH TUESDAY EVENING FOR MIZ037-043-
     050-056-064-071.

LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TUESDAY NIGHT FOR
     LMZ844>849.

&&

MESOSCALE...MJS
SYNOPSIS...MACZKO
SHORT TERM...MACZKO
LONG TERM...NJJ
AVIATION...MJS
HYDROLOGY...MACZKO
MARINE...MACZKO
Hazardous weather outlook, Jun 30, 5:17 PM EDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
517 PM EDT MON JUN 30 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-011900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
517 PM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO BEGIN TO
MOVE INTO THE LAKESHORE COUNTIES AROUND 9 PM THIS EVENING. THIS LINE
WILL THEN MOVE EAST ACROSS THE AREA AND REACH THE U.S.-127 BY
MIDNIGHT. THE MAIN THREATS WITH THIS LINE OF STORMS WILL BE DAMAGING
WINDS TO 70 MPH AND HEAVY RAINFALL. LARGE HAIL WILL ALSO BE
POSSIBLE. THERE IS A LOW CHANCE OF A TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF STORM
DAMAGE...HAIL AND LOCALIZED FLOODING TO THE NATIONAL WEATHER
SERVICE.

LMZ844>849-011900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
517 PM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO
THE NEARSHORE WATERS BY 9 PM THIS EVENING. THE MAIN THREATS WITH
THIS LINE OF STORMS WILL BE DAMAGING WINDS TO 70 MPH. LARGE HAIL
WILL ALSO BE POSSIBLE. THERE IS A LOW CHANCE OF WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SWIMMERS AND BOATERS ON LAKE
MICHIGAN TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF STORM
DAMAGE...HAIL AND LOCALIZED FLOODING TO THE NATIONAL WEATHER
SERVICE.

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:13 PM EDTSevere Thunderstorm WarningGRRMason, Muskegon, Oceana85 min
Jun 30, 9:36 PM EDTSevere Thunderstorm WarningGRRVan Buren43 min
Jun 30, 10:30 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo46 min
Jun 30, 11:51 PM EDTSpecial Marine WarningGRR84 min
Jul 1, 12:37 AM EDTSevere Thunderstorm WarningGRRVan Buren53 min
Jul 1, 12:48 AM EDTAreal Flood AdvisoryGRRCalhoun, Jackson, Kalamazoo, Van Buren6 hr
Jul 1, 12:56 AM EDTSevere Thunderstorm WarningGRRKalamazoo61 min
Jul 1, 1:23 AM EDTSevere Thunderstorm WarningGRRCalhoun60 min
Jul 1, 1:53 AM EDTTornado WarningGRRCalhoun22 min
Jul 1, 1:59 AM EDTSevere Thunderstorm WarningGRREaton, Ingham, Jackson61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.